Men Report Persistent Sexual Impairment After Use of Common Hair Loss Drugs

Released: 3/14/2011 4:30 PM EDT
Embargo expired: 3/18/2011 12:00 AM EDT
Source Newsroom: George Washington University
Contact Information

Available for logged-in reporters only

Citations Journal of Sexual Medicine

First Research To Show That Symptoms Persisted For At Least Three Months, Despite Stopping the Use of Drug

Newswise — WASHINGTON – A new study by The George Washington University School of Medicine and Health Sciences, that will be published in the Journal of Sexual Medicine, suggests men who take the drug finasteride, commonly marketed under the trademark names Propecia and Proscar, may report an on-going reduction in sex drive, and in some cases, prolonged periods of erectile dysfunction even after they stop using the medications.

“The study looked at the reported types and duration of persistent sexual side effects in otherwise healthy men who took finasteride for male pattern hair loss,” said Dr. Michael Irwig, Assistant Professor of Medicine. “While finasteride has been associated with reversible adverse sexual side effects in multiple randomized placebo controlled trials, this is the first series to find that symptoms persisted for at least three months despite stopping finasteride.”

Dr. Irwig conducted standardized interviews with 71 men aged 21-46 who reported they were in otherwise good health and who claimed they experienced the new onset of sexual side effects after they began finasteride. Of the men studied, 94 percent said they developed low sexual desire, 92 percent said they developed erectile dysfunction, 92 percent said they developed decreased arousal and 69 percent said they developed problems with orgasm. Men in this study reported they used finasteride for an average of 28 months and reported an average duration of persistent sexual side effects was 40 months from the time of stopping finasteride to the interview date.

Additionally, the study found the mean number of sexual episodes the survey respondents reported per month dropped, and the reported total sexual dysfunction score increased before and after finasteride use, according to the Arizona Sexual Experience Scale. Although the exact incidence of persistent sexual dysfunction is unknown, Dr. Irwig recommends that men contemplating the use of finasteride discuss the potential risk for persistent sexual side effects with their doctors.

“The study underscores the importance of physicians, who are treating male pattern hair loss, discussing the potential risk of persistent sexual side effects with their patients.”

About The George Washington University Medical Center
The George Washington University Medical Center is an internationally recognized interdisciplinary academic health center that has conducted scientific research and provided high-quality medical care in the Washington, D.C., metropolitan area since 1824. For more information about the GW Medical Center, visit: www.gwumc.edu


Comment/Share